Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Lamictal side effects (GI, The Rash others) BeckyB

Posted by barbaracat on June 17, 2004, at 17:24:31

In reply to Re: Lamictal side effects (GI, The Rash others) St. John, posted by BeckyB on June 16, 2004, at 19:02:48

Hello Becky,
I hope you will benefit from some hard-won experience from Lamictal and 'the Rash'. I've related my story in other posts, but if I can do anything to forwarn another, here goes again...

I was on Lam at 75mg for over a year and it seemed to be doing the trick. At least I felt more 'sparkly' and felt it was helping along with 600mg lithium to control my spins into bleak mixed states depression. I was maintaining. Then my life unraveled during a series of personal trajedies. Depression naturally broke through but was becoming debilitating. So, of course, my pdoc suggested raising the Lam and I slowly titrated up to 150mg. With each increase I felt a little more agitated and began to feel an unbearable intense itch, as though little needles were stinging my skin and scalp. I didn't associate it with Lam since there was no visible sign of rash, more like a heightened skin tenderness. I cut back and it subsided somewhat, increase and it came back. Lam had lost its magic and felt inflaming at every level. I stopped taking it in January of this year.

Then in March I began a course of oral DMPS to chelate a high level of mercury toxicity I tested positively for. Most people don't get any reaction to DMPS but it does depend heavily on methylation and detoxing itself can be a heavy drain. I first got severe racking chills, then a fever. But I continued taking it thinking I was coming down with a cold or something. Then came the severe external rash that quickly spread to my internal mucous membranes. Not fun. I ended up with Stevens Johnson Syndrome, spent time in the hospital and was quite ill for 5 weeks. Although it was not directly attributable to the Lam, I feel that the itching and skin sensitivity was a prelude and sensitizing. Something in my chemistry was being constantly irritated. I was being harmed and I was being warned.

I've since found out much about sulfanization, methyl doners, and some of us are genetically deficient in an enzyme needed in this process. But the immune system is pretty adaptable, and as long as it has what it needs, life goes on. Glutathione is what bolsters the immune system to withstand assaults. However, very depressed, stressed, worn out and ill people have been shown to have low glutathione reserves. In other words, one may be genetically predisposed to a particular weakness, in this case, one that depends upon methyl doners and conversions of sulfer type compounds. Lamictal and many other drugs use this pathway. We take hits on our immune system constantly. If there's a hiccup along the way, the immune system can usually handle it, but put enough stress into the picture and it can't manage anymore and inflammation results. Inflammation and it's by-products is the key to a whole host of ills, and a skin rash is just one manifestation. Yes, fever, aches, swollen glands, headaches, are other indications of an inflammatory process. Some people are just flat out allergic to a substance - bee venom, peanuts, etc., and know right away. For some it's a slower acclimation process, an allergy that eventually becomes stronger than a weakened immune system can handle.

In hindsight, I now know that my reaction from Lam was a warning that something was awry. It was the straw and set the stage and now I've become sensitive and allergic to many things I never was before. I've learned alot and am now taking nutrients that support the methylation process and my liver and dextox pathways, but I don't know if this is the answer or not. Recovery has been very slow.

You could research deep into the bowels of genetic mutations, thiol groups, cytokines and mast cell involvement until you're up every night until the wee hours. It's very interesting but time's a-wasting. It's enough to know that if you get any kind of adverse inflammatory condition from a med - DON'T IGNORE IT. A 'little rash' is a warning that something ain't kosher with this substance. A big red flag should wave if a doctor tells you, 'oh it's just a small rash and will go away so continue taking your meds'. Grill your doctor - what do they really know other than what the drug companies literature tells them. They're not in the trenches.

Stevens Johnson has been a relatively rare occurrence, but hospital ERs and Urgent Cares are seeing a disturbing rise in cases and they are concerned about indiscrimate prescribing of anti-convulsants. Kids especially are very suseptible. And it's not just Lamictal. Depakote has a bad track record here too. We take these meds so trustingly. I've come to realize that most docs do not have in-depth expertise. It's really up to us to be accountable to our bodies.

Most experience nothing and enjoy the meds many benefits. Maybe the symptoms just mean you're coming down with a flu, contracted a rash somewhere, can shake off a minor allergic reaction. But caution is always necessary. Any rash, weird itch, inflamed touchy skin thing, fever, chills, gland involvement is INFLAMMATION and is your body's way of saying 'Hey! SOMETHING IS WRONG!!'. It might be your medication. That doesn't mean stop all at once, but by all means, reduce your exposure to the allergen. Put it this way - if you suddenly realize you've been sitting in a patch of poison oak, it would be wise to beat cheeks out of there. But you know, most people really don't listen to any of this, and probably hope that living in a patch of poison oak will be preferable to living with depression. - Barbara

> > > Isn't it facinating that NONE of the literature indicates that Lamictal has the gastrointestinal complications I'm mentioning--nothing that says like other mood stabilizers, some people have the nasuea/distress. Oh well, got to preserve the market.>>
>
> I've been lurking on this board today because I was just given a Lamictal Rx by a neurologist for off-label treatment of spasticity. I've been on some pretty potent drugs for several years and thought I was immune to the "Oh my lord!" effect of reading the "adverse events" section of drug prescribing info, but the one for Lamictal is in a league of its own, so I've been searching for any real life experiences, which brought me here.
>
> Anyway, the package insert for Lamictal lists nausea, vomiting, dyspepsia, flatulence, gastritis, constipation and diahrrea as possible adverse GI effects. It also includes a "black box" warning (repeated several times) of symptoms of a possibly dangerous hypersensitivy reaction: not just the rash and itchiness that have been mentioned several times on the board, but fever plus swollen lymph glands, even without an evident rash.
>
> The entire insert is on-line at http://us.gsk.com/products/assets/us_lamictal.pdf (but be prepared for an "Oh my lord!" reaction; I'll bet GSK's legal department was more involved in producing it than was their marketing department.)
>
> There's also a discussion of Lamictal pros and cons by a patient at http://www.crazymeds.org/lamictal.html, which points out that "when you look at the PI sheet and actually look at the odds you have a 1 in 10 chance of getting some kind of rash with Lamictal. Not necessarily The Rash, just some random rash." I think he underplays the potential seriousness of a rash (e.g, he says "Once you see the first symptoms and stop taking Lamictal, The Rash goes away and you're safe! Problem solved!" -- not necessarily so, according to the PI. But the site still has good info, including what seems to be a decent translation of some of the incredibly complicated titration/discontinuation schedules recommended by GSK, and potential interations.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:barbaracat thread:238206
URL: http://www.dr-bob.org/babble/20040614/msgs/357619.html